Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Aberdeen, SD

June 8, 2002Campbell County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 8, 2002, 9:12 PM CDT for Campbell County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2002, 9:12 PM CDT (02:12 UTC)
Expired
Jun 8, 2002, 10:00 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Campbell County, SD

The radar

The Bismarck radar (KBIS), 120 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 10:05 PM CDTHail 0.75Mound City, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 090212
SVRABR
SDC021-090300-
/NEW.KABR.SV.W.0054.090211-090300/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
911 PM CDT SAT JUN 8 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MOUND CITY...OR ABOUT 14
  MILES NORTH OF SELBY...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERREID AROUND 945 PM CDT

A TRAINED WEATHER SPOTTER REPORTED

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4563 10027 4561 10001 4600 9992 4602 10028

KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:50 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jun 8, 3:50 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT SAT JUN 8 2002

CONTINUED FOCUS FOR THIS FORECAST WILL BE CHANCES FOR CONVECTION AND
SEVERE WEATHER THROUGH MONDAY AFTERNOON.  WATER VAPOR IMAGERY THIS
AFTERNOON NICELY SHOWING UPPER LEVEL JET BEGINNING TO ROUND BASE OF
BROAD UPPER TROUGH.  CANADIAN AND AVN IN GOOD AGREEMENT IN TERMS OF
UPPER WAVE EVOLUTION THAT IS SLOWER THAN ETA.  WILL BASE FORECAST
MORE ON THIS SLOWER SOLUTION WITH THE THINKING THAT ETA IS EJECTING
UPPER HEIGHT MINIMUM NORTHWARD TOO QUICKLY GIVEN UPPER JET STREAK
UPSTREAM OF UPPER TROUGH AXIS.

SHORT TERM CONCERNS WILL BE SEVERE WEATHER AND HEAVY RAIN TONIGHT.
19Z ANALYSIS INDICATES WEAK SLP TROUGH EXTENDS FROM WESTERN SOUTH
DAKOTA NORTHEAST INTO WEST CENTRAL MINNESOTA.  DEW POINTS HAVE RISEN
INTO MID 60S THIS AFTERNOON ACROSS SOUTHERN CWA...WITH MID 50S
ACROSS NORTHERN CWA.  EXPECT SOUTHEAST FLOW IN LOW LEVELS TO
CONTINUE INCREASING LOW LEVEL MOISTURE EARLY THIS EVENING.  A FEW
FEATURES OF INTEREST FOR TONIGHT WHICH WILL LIKELY FOCUS
CONVECTION.  ETA AND AVN BOTH SHOWING MID LEVEL SPEED MAX AND 700
HPA VORTICITY MAX WORKING INTO CWA EARLY THIS EVENING.  MESOETA EVEN
TRIES TO GENERATE CONVECTIVE COMPLEX IN ASSOCIATION WITH THIS
FEATURE ACROSS CENTRAL CWA.  UPPER LEVEL VORTICITY MAXIMUM ALSO
APPROACHING WESTERN CWA.  ETA AND AVN BOTH DEVELOP NOCTURNAL JET BY
06Z WITH ETA 850 HPA WIND SPEEDS OF 60 KNOTS.  WIND PROFILES STILL
LOOK FAVORABLE FOR ANY CONVECTION THAT DOES DEVELOP TO TURN SEVERE
QUICKLY WITH LARGE HAIL BEING MAIN THREAT.  12Z ETA SUGGESTING 0-3
KM SHEAR MAGNITUDES IN THE 40-50 KNOT RANGE ACROSS NORTH CENTRAL CWA
TONIGHT...WITH SURFACE BASED CAPE VALUES BETWEEN 2000 AND 3000
J/KG.  HOWEVER...BEST LOW LEVEL CONVERGENCE ASSOCIATED WITH LOW
LEVEL JET AND MAIN AREA OF UPPER DIVERGENCE WILL BE LOCATED OVER
NORTHWEST CWA THIS EVENING...AND THEN MIGRATE NORTH OF CWA.
THUS...FEEL THAT NORTHWEST CWA WILL HAVE BEST POTENTIAL FOR HEAVY
RAINFALL.  WITH BEST UPPER FORCING AND LOW LEVEL CONVERGENCE MOVING
NORTH OF CWA LATE THIS EVENING...WILL OPT NOT TOO ISSUE FLASH FLOOD
WATCH BUT NEXT SHIFT WILL HAVE TO MONITOR THIS AREA FOR HEAVY RAIN
POTENTIAL.

FOR SUNDAY...POSSIBLY ANOTHER ACTIVE EVENING SHAPING UP.  DURING
AFTERNOON WILL LIKELY HAVE A TOUGH TIME INITIATING CONVECTION WITH
WARMING MID LEVEL TEMPERATURES.  FEEL THAT BEST CHANCE OF CONVECTION
WILL BE ACROSS NORTHWEST IN BETTER PROXIMITY OF STRONG LOW LEVEL
FRONTOGENESIS AND UPPER LEVEL DIVERGENCE WHICH MAY HELP TO ERODE
CAP.  SUFFICIENT INSTABILITY IN MODEL FORECAST SOUNDINGS FOR
TOMORROW...WITH SHEAR PROFILES NOT AS IMPRESSIVE AS THIS EVENING.
FEEL THAT FWC AND MAV GUIDANCE ARE NOT QUITE WARM ENOUGH TOMORROW
AFTERNOON...AND FAVORED WARMER ETA 2-METER TEMPERATURES.

IN GOING WITH SLOWER AVN...WILL KEEP CHANCE OF CONVECTION GOING
THROUGH MONDAY AFTERNOON ACROSS EASTERN CWA...AND END CHANCE MENTION
ACROSS THE WEST.  MONDAY AND TUESDAY LOOK MUCH COOLER WITH 850 HPA
TEMPERATURES FALLING BACK INTO THE 8-12 DEGREE CELSIUS RANGE.

NDM

.EXTENDED DISCUSSION...

00Z AVN AND 12Z FRI ECMWF IN PRETTY GOOD AGREEMENT ON THE EVOLUTION
OF THE CONUS WAVETRAIN THROUGH THE EXTENDED.  AND THE 12Z RUNS
APPEAR FAIRLY SUPPORTIVE.  WE WILL TRANSITION FROM A WEST CONUS TROF
TO A ROCKIES RIDGE/EASTERN CONUS TROF DURING THIS PERIOD.  NORTHWEST
MID LEVEL FLOW WILL PREDOMINATE FROM WED THROUGH SATURDAY AND THIS
IN ITSELF CAN PRESENT SOME PROBLEMS THIS TIME OF YEAR.  AT THIS
POINT WILL MAINTAIN DRY FORECAST FROM WED THROUGH SAT WITH THE
ACKNOWLEDGMENT THAT ISOLD/SCT ACTIVITY COULD OCCUR WITH JUST ABOUT
ANY S/W THAT TRACKS SOUTHEAST OVER THE REGION.  AT THIS TIME RANGE
MODEL ACCURACY WITH INDIVIDUAL WAVES VERY SUSPECT AND HATE TO
INTRODUCE PCPN TIMING THAT WILL SURELY GET FLIP FLOPPED.  TEMPS WERE
BASED ON AVN 8H TEMPS AND MEX GUIDANCE.

TDK

.ABR...NONE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:25 PM CDTTornado WarningABRWalworth20 min
Jun 8, 9:57 PM CDTSevere Thunderstorm WarningABRCampbell48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.